West Virginia, 2018Flash Flooding in West Virginia, September 22 to 23, 2018
September 22 to 23, 2018 · NWS RNK · 2 events in 2 counties and zones
A slow-moving frontal boundary triggered thunderstorms producing heavy rainfall in pockets across southwest Monroe and northeast Greenbrier counties. Rainfall estimates were 2 to 3 inches in several hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving frontal boundary triggered thunderstorms producing heavy rainfall in pockets across southwest Monroe and northeast Greenbrier counties. Rainfall estimates were 2 to 3 inches in several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 22, 6:28 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 22, 6:28 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
728 PM EDT Sat Sep 22 2018
.SYNOPSIS...
A strong cold front extends from Richmond VA west to Jackson KY
and south to the Arkansas-Louisiana border this afternoon. This
front will move south into the Carolinas tonight. Potential for
showers and thunderstorms exist through this evening with the
possibility of locally heavy rain. Behind the front, a surge of
cooler temperatures will arrive just in time for the fall
equinox which begins tonight (9:54 PM EDT).
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 700 PM EDT Saturday...
I see no need to take Flash Flood Watch down as getting good
rainfall rates across the watch area with deep convection,
especially along/east of the Blue Ridge. Some deep layer shear
also around a could see some gusty winds with the
showers/storms, but instability should wane quickly this
evening.
Frontal boundary situated from eastern KY to central VA with
inverted trough over southwest VA into southern WV may shift
slowly south through the night. High res solutions favor showers
and few storms overnight across the foothills/piedmont while
activity in the west falls off. Think activity in the east will
also lose it deep convective state but will stay rain efficient
for a few more hours. Not out of the question to extend flash
flood watch past midnight for some, but will revisit later this
evening.
Previous discussion from early afternoon...
A cold front has enter the northern part of the forecast area
(Lewisburg WV to Lynchburg VA) this afternoon. This front has
helped trigger convection over the mountains. Being in a moist
environment, dew points in the 60s and PWATS around 1.50 inches
(2 standard deviations above normal), heavy downpours are
expected from storms this afternoon and evening. With weak mid
level winds, storms this afternoon and evening will move slow
and could train over the same areas leading to flash flooding
from the New River, Roanoke and southern Shenadoah Valleys to
the foothills of southwest Virginia. A Flash Flood Watch is in
effect for these area until midnight tonight. Despite the
potential for heavy rain, river forecast centers are not
expecting any of the forecast points to go above action stage at
this time. One river they are keeping an eye on is the James
River. Severe storm potential is low despite warm temperatures
and increasing instabilities as better difluence is north of the
area (Mason-dixon line). However, we can not rule out a wet
micro-burst from a few storms going into this evening. At this
time, SPC does not have the area outlooked for widespread severe
thunderstorms.
The front will wedge south along and east of the Blue Ridge
overnight. The portion of the front to the west (West Virginia
into eastern Tennessee) may remain stationary through the day
Sunday. Waves tracking along this portion of the front could
keep the potential for heavy rain ongoing overnight into Sunday.
At this time, it appears stronger storms will stay west of a
line from Bluefield to Rainelle WV. The threat for heavy rain
decrease by midnight, however, light rain/drizzle is possible
for everyone as warm moist air overruns the wedge into the day
Sunday.
Cool northeast winds will send temperatures down into the low
to mid 60s tonight. Ongoing light rain, drizzle and
northeasterly flow through the day Sunday, temperatures may only
warm a few degrees from overnight lows. Seems fitting since
Sunday is the first full day of Autumn.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 125 PM EDT Saturday...
Short wave tracking out of the southern plains will cross the
Tennessee Valley and Mid Atlantic region Sunday night and
Monday. This will aide in lift along with isentropic forcing and
increasing southeast upslope surface to 850 MB winds on Monday.
Models similar with the wedge through Monday and suggest wedge
erodes ad warm front retreats back to the north by Tuesday
afternoon. Higher probability of precipitation ahead of the next
cold front will arrive in the mountains early Wednesday,
perhaps a bit slower according to the 12Z/GFS.
Very small diurnal variation in temperature within the wedge
Sunday night through Monday night. Will lean towards MOS
guidance on Tuesday with temperatures mainly back in the 70s
south of the warm front.
Confidence was average for all elements.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1210 PM EDT Saturday...
Two surface cold fronts cross through the Mid Atlantic region.
The first on Wednesday and Thursday, then the next on Friday.
Similar to the front today, as the upper pattern flattens to
westerly zonal flow, the fronts move east much farther and
faster than to the south. The cold front on Wednesday and
Thursday will have enough convergence and moisture along and
ahead of the boundary before it stalls and dissipates for
scattered to numerous showers and thunderstorms. The re-
enforcing front on Friday may have enough of a southern push to
have relatively drier and modestly cooler air over West Virgina,
Virginia and northern North Carolina on Saturday. Overall the
more significant change in air mass remains well north of the
region.
Confidence was average Wednesday and Thursday and below average
Friday and Saturday for all elements.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 714 PM EDT Saturday...
Convection should erode through the night but expect heavier
showers at times near or over most terminals this evening with
best coverage east of ROA-LYH-DAN.
Frontal boundary will slide south through the night into Sunday
morning and cigs/vsbys will drop to IFR or lower at all sites,
with confidence higher from BCB east to LYH, especially on cigs,
with less confidence on how low vsbys drop given the clouds.
Going to see some drizzle/light rain at times too as we head
toward dawn thru Sunday morning.
BLF may sneak out of the wedge Sunday afternoon increasing the
cigs to around 3kft, but not willing to brave VFR yet there.
Extended Discussion...
Stationary front over the southern Appalachians will be the
focus for widespread cloud cover through mid week with potential
for rain, low cigs/vsbys.
&&
.HYDROLOGY...
Between a half inch /0.50/ to an inch and a half /1.50/ of
rain is forecast during the next 12 hour period ending 12AM
Sunday. Heaviest of the rain is being forecast within the New
River basin and into the headwaters of the Roanoke, James, and
Dan Rivers. Given the wet antecedent conditions, river rises are
anticipated with potential for these rivers to reach bankfull
if basin average approaches 1.50 inches. If basin averages
exceed 2.00 inches then some minor flooding is possible.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ010>020-
022>024-032>035-043.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS/WP
HYDROLOGY...RCSHazardous weather outlook, Sep 22, 12:47 PM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
147 PM EDT Sat Sep 22 2018
VAZ010>020-022>024-032>035-043-231800-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-
147 PM EDT Sat Sep 22 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009-044>047-058-059-WVZ042>044-507-508-
231800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
147 PM EDT Sat Sep 22 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for excessive rainfall today. Showers and
thunderstorms this afternoon and evening will be very rain efficient
and may cause localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Local storm report, Sep 22, 6:36 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT SAT SEP 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM DEBRIS FLOW 3 SE POAGES MILL 37.16N 80.01W
09/22/2018 FRANKLIN VA 911 CALL CENTER
MUD SLIDE PARTIALLY BLOCKING ONE LANE OF
NAFF ROAD.
&&
WPLocal storm report, Sep 22, 6:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT SAT SEP 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM FLASH FLOOD 3 ESE POAGES MILL 37.18N 80.00W
09/22/2018 ROANOKE VA FIRE DEPT/RESCUE
WATER FLOWING ACROSS COTTON HILL ROAD.
&&
WPSpecial weather statement, Sep 22, 7:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
801 PM EDT SAT SEP 22 2018
VAZ010>017-032-WVZ042>044-230115-
Giles-Grayson-Pulaski-Bland-Patrick-Floyd-Montgomery-Wythe-Carroll-
Mercer-Summers-Monroe-
801 PM EDT SAT SEP 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...GILES...WEST CENTRAL FLOYD...CARROLL...NORTHEASTERN
BLAND...EASTERN WYTHE...EASTERN GRAYSON...SOUTHWESTERN PATRICK...
SOUTHWESTERN MONTGOMERY...SOUTH CENTRAL SUMMERS...SOUTHEASTERN MERCER
AND SOUTHWESTERN MONROE COUNTIES...THE CITY OF RADFORD AND THE CITY
OF GALAX...
Until 915 PM EDT.
At 758 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Elgood to Low Gap. Movement was east
at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Radford...
Pulaski...
Wytheville...
Galax...
and Pearisburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3657 8108 3748 8107 3749 8055 3655 8055
TIME...MOT...LOC 2358Z 249DEG 8KT 3742 8088 3652 8087
RAB
Local storm report, Sep 22, 7:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT SAT SEP 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD 1 N CAVE SPRING 37.24N 80.01W
09/22/2018 ROANOKE VA EMERGENCY MNGR
MUD LICK CREEK OVERFLOWED ITS BANKS NEAR
GARST MILL ROAD.
&&
WPLocal storm report, Sep 22, 7:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SAT SEP 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM FLASH FLOOD 2 SSW BEDFORD CITY 37.31N 79.54W
09/22/2018 BEDFORD VA PUBLIC
WATER FLOWING OVER HWY 122.
&&
WPLocal storm report, Sep 22, 7:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT SAT SEP 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLOOD 5 N FLOYD 36.99N 80.32W
09/22/2018 FLOYD VA 911 CALL CENTER
FLOYD COUNTY WARNING POINT REPORTED HEAVY RAIN WHICH
CAUSED A DRAINAGE PIPE ON HUCKEBERRY RIDGE RD TO BLOW OUT
AND CLOSE A PORTION OF THE ROAD. ROAD HAS SINCE BEEN
REOPENED.
&&
LOCONTOFlash Flood, Monroe
- When
- September 22, 7:30 PM EST to 10:30 PM EST
- Where
- Monroe County, 1.81 mi SSW of Cloverdale to 3.28 mi WNW of Red Sulphur Spgs
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- 911 Call Center
- Coordinates
- 37.426, -80.832
Significant flooding took place in the Peterstown area as home along WV Highway 12 northwest of town was flooded and had to be evacuated as water rose in the home. A car in Peterstown was submerged and the passengers rescued. Extensive flooding also occurred in the Linside area with several cars flooded and abandoned along Route 219 and a water rescue of several passengers from one car. A home was badly damaged in Linside as a basement wall collapsed.
Flash Flood, Greenbrier
- When
- September 22, 8:47 PM EST to September 23, 12:47 AM EST
- Where
- Greenbrier County, 0.17 mi S of Caldwell to 3.37 mi WSW of Harts Run
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.778, -80.400
There were several reports of flash flooding across Greenbrier County. The tunnel on Route 63 at Howards Creek was flooded as the creek was out of its banks. A car was reported stuck in flood waters in the tunnel. Route 92 was flooded in various locations and there were several mud and rockslides along the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 22 to 27, 20184 deaths · 2 events
- Heat in Arizona, September 22 to 23, 20182 deaths · 2 events
- Flash Flooding and Flood in Virginia, September 22 to 23, 2018$2.9 million · 19 events
- Flash Flooding and Flood in Texas, September 22, 2018$250,000 · 12 events
- Wildfire in Idaho, September 22 to 25, 2018$100,000 · 1 event
- Flash Flooding in Louisiana, September 22, 201817 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20182 events
- Flash Flood and Flood in Kentucky, September 22, 20182 events
- High Wind in Texas, September 22, 20181 event
- Dense Fog in California, September 22, 20181 event
- Wildfire in Idaho, September 22 to 27, 20181 event
- Dust Devil in Nevada, September 22, 2018$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785837, 785846.